Corticosteroid-induced hypersensitivity reactions

Research output: Contribution to journalArticle

37 Citations (Scopus)

Abstract

Objective: To review and present data on the prevalence, clinical manifestations, diagnostic techniques, and management options in patients with hypersensitivity reactions to corticosteroid preparations. Data Sources: All English language articles pertaining to human subjects were reviewed using the Pubmed database from 1964 to June 2002. Indexing terms used were anaphylaxis OR allergic OR anaphylactoid OR hypersensitivity AND steroid OR corticosteroid. Further cross-references were obtained after reviewing articles from the aforementioned search. Study Selection: A total of 11,493 articles were identified with the above search terms. Only those articles, including letters and editorials, describing systemic reactions to steroids were included in the review. Excluded from our review were articles dealing with contact dermatitis to topical steroid preparations. This resulted in a total of 80 articles which were reviewed. Results: Although rare, steroid-induced hypersensitivity reactions do occur. They range from minor rashes to the more serious cardiovascular collapse. The mechanisms of steroid-induced adverse events vary from patient to patient, some being classic immunoglobulin E-mediated whereas others are pseudoallergic in nature. Skin testing and provocative challenges offer two ways to diagnose such reactions. Treatment consists of substituting the steroid with an alternative preparation which can be tolerated by the patient. Conclusions: Although little is known about the epidemiology of steroid-induced hypersensitivity, because most data are derived from case reports, it is clear that steroid-induced hypersensitivity is a heterogeneous entity, with no single uniform mechanism. A great deal of work still needs to be done so that the pathogenesis of such adverse events can be clearly determined and effective therapeutic interventions devised.

Original languageEnglish (US)
Pages (from-to)439-445+502
JournalAnnals of Allergy, Asthma and Immunology
Volume89
Issue number5
StatePublished - Nov 1 2002

Fingerprint

Adrenal Cortex Hormones
Hypersensitivity
Steroids
Information Storage and Retrieval
Contact Dermatitis
Anaphylaxis
Exanthema
PubMed
Immunoglobulin E
Epidemiology
Language
Databases
Skin
Therapeutics

ASJC Scopus subject areas

  • Immunology and Allergy

Cite this

Corticosteroid-induced hypersensitivity reactions. / Butani, Lavjay.

In: Annals of Allergy, Asthma and Immunology, Vol. 89, No. 5, 01.11.2002, p. 439-445+502.

Research output: Contribution to journalArticle

@article{a8e71257f8b64bdd935a4ac27910ddf4,
title = "Corticosteroid-induced hypersensitivity reactions",
abstract = "Objective: To review and present data on the prevalence, clinical manifestations, diagnostic techniques, and management options in patients with hypersensitivity reactions to corticosteroid preparations. Data Sources: All English language articles pertaining to human subjects were reviewed using the Pubmed database from 1964 to June 2002. Indexing terms used were anaphylaxis OR allergic OR anaphylactoid OR hypersensitivity AND steroid OR corticosteroid. Further cross-references were obtained after reviewing articles from the aforementioned search. Study Selection: A total of 11,493 articles were identified with the above search terms. Only those articles, including letters and editorials, describing systemic reactions to steroids were included in the review. Excluded from our review were articles dealing with contact dermatitis to topical steroid preparations. This resulted in a total of 80 articles which were reviewed. Results: Although rare, steroid-induced hypersensitivity reactions do occur. They range from minor rashes to the more serious cardiovascular collapse. The mechanisms of steroid-induced adverse events vary from patient to patient, some being classic immunoglobulin E-mediated whereas others are pseudoallergic in nature. Skin testing and provocative challenges offer two ways to diagnose such reactions. Treatment consists of substituting the steroid with an alternative preparation which can be tolerated by the patient. Conclusions: Although little is known about the epidemiology of steroid-induced hypersensitivity, because most data are derived from case reports, it is clear that steroid-induced hypersensitivity is a heterogeneous entity, with no single uniform mechanism. A great deal of work still needs to be done so that the pathogenesis of such adverse events can be clearly determined and effective therapeutic interventions devised.",
author = "Lavjay Butani",
year = "2002",
month = "11",
day = "1",
language = "English (US)",
volume = "89",
pages = "439--445+502",
journal = "Annals of Allergy, Asthma and Immunology",
issn = "1081-1206",
publisher = "American College of Allergy, Asthma and Immunology",
number = "5",

}

TY - JOUR

T1 - Corticosteroid-induced hypersensitivity reactions

AU - Butani, Lavjay

PY - 2002/11/1

Y1 - 2002/11/1

N2 - Objective: To review and present data on the prevalence, clinical manifestations, diagnostic techniques, and management options in patients with hypersensitivity reactions to corticosteroid preparations. Data Sources: All English language articles pertaining to human subjects were reviewed using the Pubmed database from 1964 to June 2002. Indexing terms used were anaphylaxis OR allergic OR anaphylactoid OR hypersensitivity AND steroid OR corticosteroid. Further cross-references were obtained after reviewing articles from the aforementioned search. Study Selection: A total of 11,493 articles were identified with the above search terms. Only those articles, including letters and editorials, describing systemic reactions to steroids were included in the review. Excluded from our review were articles dealing with contact dermatitis to topical steroid preparations. This resulted in a total of 80 articles which were reviewed. Results: Although rare, steroid-induced hypersensitivity reactions do occur. They range from minor rashes to the more serious cardiovascular collapse. The mechanisms of steroid-induced adverse events vary from patient to patient, some being classic immunoglobulin E-mediated whereas others are pseudoallergic in nature. Skin testing and provocative challenges offer two ways to diagnose such reactions. Treatment consists of substituting the steroid with an alternative preparation which can be tolerated by the patient. Conclusions: Although little is known about the epidemiology of steroid-induced hypersensitivity, because most data are derived from case reports, it is clear that steroid-induced hypersensitivity is a heterogeneous entity, with no single uniform mechanism. A great deal of work still needs to be done so that the pathogenesis of such adverse events can be clearly determined and effective therapeutic interventions devised.

AB - Objective: To review and present data on the prevalence, clinical manifestations, diagnostic techniques, and management options in patients with hypersensitivity reactions to corticosteroid preparations. Data Sources: All English language articles pertaining to human subjects were reviewed using the Pubmed database from 1964 to June 2002. Indexing terms used were anaphylaxis OR allergic OR anaphylactoid OR hypersensitivity AND steroid OR corticosteroid. Further cross-references were obtained after reviewing articles from the aforementioned search. Study Selection: A total of 11,493 articles were identified with the above search terms. Only those articles, including letters and editorials, describing systemic reactions to steroids were included in the review. Excluded from our review were articles dealing with contact dermatitis to topical steroid preparations. This resulted in a total of 80 articles which were reviewed. Results: Although rare, steroid-induced hypersensitivity reactions do occur. They range from minor rashes to the more serious cardiovascular collapse. The mechanisms of steroid-induced adverse events vary from patient to patient, some being classic immunoglobulin E-mediated whereas others are pseudoallergic in nature. Skin testing and provocative challenges offer two ways to diagnose such reactions. Treatment consists of substituting the steroid with an alternative preparation which can be tolerated by the patient. Conclusions: Although little is known about the epidemiology of steroid-induced hypersensitivity, because most data are derived from case reports, it is clear that steroid-induced hypersensitivity is a heterogeneous entity, with no single uniform mechanism. A great deal of work still needs to be done so that the pathogenesis of such adverse events can be clearly determined and effective therapeutic interventions devised.

UR - http://www.scopus.com/inward/record.url?scp=0036877736&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0036877736&partnerID=8YFLogxK

M3 - Article

VL - 89

SP - 439-445+502

JO - Annals of Allergy, Asthma and Immunology

JF - Annals of Allergy, Asthma and Immunology

SN - 1081-1206

IS - 5

ER -